North Dakota, 2016

Hail and Damaging Winds in North Dakota, August 9 to 10, 2016

August 9 to 10, 2016 · NWS BIS · 14 events in 4 counties and zones

A warm front set up along the border between North Dakota and South Dakota which served as the focus for thunderstorm initiation. Initial thunderstorms developed over southwest North Dakota where storms became severe with a mix of large hail and very strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
$110,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A warm front set up along the border between North Dakota and South Dakota which served as the focus for thunderstorm initiation. Initial thunderstorms developed over southwest North Dakota where storms became severe with a mix of large hail and very strong wind gusts. The storms then developed into a line producing very strong wind gusts over south central North Dakota. The greatest amount of damage occurred in the city of Strasburg, where multiple structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 6:37 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 6:37 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
837 PM CDT TUE AUG 9 2016

.UPDATE...
Issued at 829 PM CDT Tue Aug 9 2016

Storms continue to develop along the warm front tonight. So far
the most severe storms remain just south of the ND/SD border.
Short range models have been all over the place with the
convection tonight. However, recent runs seem to have a slightly
better grasp on what's happening across the region. Based on
current radar trends and short term models, storms are expected to
continue to develop along the ND/SD border and push east. Severe
storms are possible along the most southern tier of North Dakota
Counties, with the highest threat for substantial severe weather
just south of the border.

UPDATE Issued at 533 PM CDT Tue Aug 9 2016

A Severe Thunderstorm Watch has been issued for portions of
southwest North Dakota. A warm front continues to push northward
toward the ND/SD border. Conditions are growing increasingly
unstable this evening along and just north of the front. Earlier
cloud cover and thunderstorm activity continues to erode, allowing
clearing and further destabilization. As the low level jet kicks
in and edges the front northward thunderstorm activity is expected
to develop and expand over the watch area. Initial storms may be
discrete supercells and will be capable of producing all types of
severe weather. As the night goes on a consolidation of storms is
expected, with the potential for a mesoscale convective complex
to form and push eastward along the front. Hail and high winds
would be the main threat with any such system.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 232 PM CDT Tue Aug 9 2016

Severe weather highlights the short term period. As has been
advertised for a few days, the timeframe for periods of severe
weather should initiate this evening and continue through
Wednesday evening. The southwest and south central remain as the
favored areas for severe weather tonight...then south central
Wednesday afternoon and evening.

Latest water vapor imagery details a slow moving closed upper low
across western Idaho. Southwest flow ahead of this system has
embedded within in it a negatively tilted 700mb trough and surface
low pressure in southeastern Montana. A warm front was draped
across northern South Dakota and is forecast to remain . The
surface low is forecast to move along the warm front through
Wednesday producing periods of thunderstorms, some severe. The
highest threat for severe weather will be along and north of the
warm front which includes southwest and south central including
the James River Valley. Various solutions on the most unstable
cape and shear across the region. Believe the main trend of the
highest threat for severe weather remains in the southwest through
portions of south central. Not to say severe weather will not
occur farther north, but there should be less of a threat. The
700mb trough will slide into southwest and south central ND this
evening, with increasing coverage for showers and thunderstorms.
The 0-6km shear and most unstable cape aligns best in the
southwest between 00z- 06z, then shifts into south central 06z-12z
Wednesday. The 0-1km storm relative helicity looks greatest in the
southwest around 03z Wednesday. The thunderstorms will continue to
progress east overnight but last through mid morning Wednesday.
Another round of severe weather should be focused in south central
ND Wednesday afternoon and evening along and ahead of the surface
low and inverted trough between Bismarck and Jamestown. Pockets of
heavier rainfall with an inch or two possible with any
thunderstorm.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 232 PM CDT Tue Aug 9 2016

Severe weather threat will diminish by 06z Thursday with the upper
low slowly shifting across southern Saskatchewan and into southern
Manitoba Thursday and Friday. A compensatory northwest flow of
drier air will take control, however, a couple of weak shortwaves
embedded within the northwest flow may develop a shower or two.
Northwest flow transitions to broad ridging over the weekend for a
dry period. The next shortwave trough shifts through Monday with
another round of showers and thunderstorms followed by drier
weather Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 829 PM CDT Tue Aug 9 2016

MVFR cigs and vsbys are possible with thunderstorms tonight and
tomorrow. KDIK/KBIS/KJMS are the terminals most likely to be
impacted by thunderstorms. Low stratus is possible in the wake of
storms late tonight. IFR cigs are possible beginning around 12z.
Thunderstorms are expected to continue around KJMS through much
of Wednesday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...AJ
SHORT TERM...KS
LONG TERM...KS
AVIATION...AJ
Hazardous weather outlook, Aug 9, 3:25 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT TUE AUG 9 2016

NDZ001-009>012-017>023-025-031>037-046>048-050-051-102230-
DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-MCKENZIE-DUNN-MERCER-
OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
525 PM CDT TUE AUG 9 2016 /425 PM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS EVENING THROUGH
TONIGHT. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE ACROSS SOUTHWEST
NORTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT OVER
CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY
ALONG AND EAST OF HIGHWAY 83.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU
CAN ALSO POST THEM VIA FACEBOOK AND TWITTER.

NDZ002>005-013-102230-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-PIERCE-
525 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...HOWEVER
THE THREAT OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH
WEDNESDAY NIGHT...WITH SOME POSSIBLY SEVERE...ESPECIALLY ALONG AND
EAST OF HIGHWAY 83.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040>045-102230-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
525 PM CDT TUE AUG 9 2016 /425 PM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST NORTH
DAKOTA. FOR MORE INFORMATION VISIT WEATHER.GOV/BISMARCK.

THUNDERSTORMS CAN BE EXPECTED THIS EVENING THROUGH TONIGHT. SOME
MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT OVER
CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY
ALONG AND EAST OF HIGHWAY 83.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU
CAN ALSO POST THEM VIA FACEBOOK AND TWITTER.

AJ

In the hours before

Special weather statement, Aug 9, 5:16 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM MDT TUE AUG 9 2016

NDZ031-040-043-044-100100-
ADAMS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
616 PM MDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT BOWMAN...SLOPE...SOUTHWESTERN
GOLDEN VALLEY AND WESTERN ADAMS COUNTIES UNTIL 700 PM MDT...

AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF MUD BUTTES...OR 24 MILES SOUTHEAST OF
BAKER...MOVING NORTHEAST AT 65 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...AMIDON...SCRANTON...RHAME...REEDER...MARMARTH...
MUD BUTTES...GRIFFIN...GASCOYNE...PRETTY BUTTE...BUFFALO SPRINGS...
THREE V CROSSING...SUNSET BUTTE AND BOWMAN HALEY DAM.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4662 10405 4663 10293 4594 10290 4595 10405
TIME...MOT...LOC 0016Z 212DEG 58KT 4609 10395

JONES
Special weather statement, Aug 9, 7:18 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT TUE AUG 9 2016

NDZ046-050-100245-
MCINTOSH ND-EMMONS ND-
918 PM CDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MCINTOSH AND SOUTHERN
EMMONS COUNTIES UNTIL 945 PM CDT...

AT 916 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS MOVING INTO SOUTHERN EMMONS COUNTY...OR 16 MILES SOUTH
OF LINTON...MOVING NORTH AT 40 MPH.

PEA TO HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LINTON...STRASBURG...ZEELAND...HAGUE...WESTFIELD AND HULL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. LIGHTNING CAN
STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A
BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4599 10052 4604 10059 4631 10050 4628 9965
      4594 9979 4594 10051
TIME...MOT...LOC 0216Z 197DEG 33KT 4603 10024

HEINERT

The radar

The Bismarck radar (KBIS), 136 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 9, 7:40 PM MST to 7:43 PM MST
Where
Adams County, 15.28 mi ENE of Haynes
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.020, -102.160

Hail, Adams

When
August 9, 7:41 PM MST to 7:44 PM MST
Where
Adams County, 7.62 mi S of Bucyrus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -102.790

Thunderstorm Wind, Adams

When
August 9, 7:54 PM MST to 7:57 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

Thunderstorm Wind, Adams

When
August 9, 7:58 PM MST to 8:01 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
46.000, -102.640

Hail, Adams

When
August 9, 8:02 PM MST to 8:05 PM MST
Where
Adams County, 17.3 mi E of Haynes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -102.110

Hail, Adams

When
August 9, 8:30 PM MST to 8:33 PM MST
Where
Adams County, 15.28 mi ENE of Haynes
Measured
1.75 in hail
Reported by
Public
Coordinates
46.020, -102.160

Thunderstorm Wind, Adams

When
August 9, 8:40 PM MST to 8:43 PM MST
Where
Adams County, 15.28 mi ENE of Haynes
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.020, -102.160

Thunderstorm Wind, Sioux

When
August 9, 9:50 PM MST to 9:55 PM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
46.160, -100.900

Thunderstorm Wind, Emmons

When
August 9, 11:15 PM CST to 11:18 PM CST
Where
Emmons County, Hazelton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.480, -100.280

Thunderstorm wind gusts of 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Emmons

When
August 9, 11:18 PM CST to 11:23 PM CST
Where
Emmons County, 0.84 mi SW of Linton
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.260, -100.240

Multiple trees were uprooted and tree limbs around 5 inches in diameter were snapped.

Thunderstorm Wind, Emmons

When
August 9, 11:20 PM CST to 11:23 PM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.130, -100.160

Thunderstorm wind gusts of 70 mph were estimated by a trained spotter.

Thunderstorm Wind, Emmons

When
August 9, 11:26 PM CST to 11:29 PM CST
Where
Emmons County, 2.28 mi SSE of Temvik
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
46.340, -100.230

Thunderstorm Wind, Emmons

When
August 9, 11:30 PM CST to 11:35 PM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.130, -100.160

A storage building was destroyed and two others were severely damaged. A well built hardware store awning was damaged by a falling tree. Several trees were uprooted, and tree limbs around 13 inches in diameter were snapped.

Thunderstorm Wind, McIntosh

When
August 10, 12:15 AM CST to 12:20 AM CST
Where
McIntosh County, 5.85 mi NNE of Ashley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.110, -99.330

Tree branches around four inches in diameter were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656794, 656795, 656797, 656798, 656799, 656800, 656802, 656803, 656805, 656807, 656808, 656809, 656810, 656811.